Arthritis Drug Raises Risk of Tuberculosis

But researchers still don't know why a certain therapy appears to reactivate latent TB

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

THURSDAY, July 9, 2009 (HealthDay News) -- An arthritis therapy appears to increase the risk of tuberculosis in certain patients, French researchers have found.

Their study examined the connection between TB and two anti-tumor necrosis factor (TNF) agents used to treat rheumatoid arthritis and other auto-immune diseases -- soluble TNF receptor therapy (etanercept) and anti-TNF monoclonal antibody therapy (infliximab or adalimumab).

Patients receiving the monoclonal antibody were at higher risk for TB, they found. Most of the TB cases involved reactivation of a latent TB infection.

The Université Paris-Sud study appears in this month's issue of Arthritis & Rheumatism. The study made use of one of the world's most comprehensive TB registries and the only one that collects safety data for patients receiving anti-TNF therapy for any indication.

Led by Xavier Mariette, a team of researchers analyzed all French cases of TB in patients receiving anti-TNF therapy during a three-year period. The drugs treat other auto-immune diseases in addition to rheumatoid arthritis, such as psoriasis, Crohn's disease and ankylosing spondylitis. They work by inhibiting TNF, a chemical involved in inflammation.

Scientists do not know for sure why the anti-TNF monoclonal antibody therapy puts patients at higher risk, which is greatest during the first year of use. Differences in how the two drugs impact specific T helper cells (which strengthen the immune system) and T regulatory cells (which suppress the immune system) may be a cause.

The researchers did not advise patients or healthcare providers to avoid taking the drug. However, health authorities worldwide recommend screening for latent TB and treating patients before starting any anti-TNF therapy.

More information

You can find out more about arthritis and related conditions at the Arthritis Foundation.

SOURCE: Wily-Blackwell news release, June 30, 2009

--

Last Updated: